Alert archive / North Carolina / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 33, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jun 29, 2016, 9:47 PM EDT for Beaufort County, Martin County, Pitt County, North Carolina. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 29, 2016, 9:47 PM EDT (01:47 UTC)
- Expired
- Jun 29, 2016, 10:15 PM EDT
- In force
- 28 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Beaufort County, NC, Martin County, NC, Pitt County, NC
The radar
The Morehead City radar (KMHX), 104 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 1.8 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 998 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 1039 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
361
WUUS52 KMHX 300147
SVRMHX
NCC013-117-147-300215-
/O.NEW.KMHX.SV.W.0033.160630T0147Z-160630T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
947 PM EDT WED JUN 29 2016
THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN BEAUFORT COUNTY IN EASTERN NORTH CAROLINA...
SOUTHWESTERN MARTIN COUNTY IN EASTERN NORTH CAROLINA...
NORTHEASTERN PITT COUNTY IN EASTERN NORTH CAROLINA...
* UNTIL 1015 PM EDT
* AT 947 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER PITT
GREENVILLE AIRPORT...OR OVER GREENVILLE...MOVING NORTHEAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
GREENVILLE...WASHINGTON...PITT GREENVILLE AIRPORT...EAST CAROLINA
UNIVERSITY...DOWDY FICKLEN STADIUM AND SIMPSON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
PLEASE SEND YOUR REPORTS OF HAIL AND/OR WIND DAMAGE...INCLUDING TREES
OR LARGE LIMBS DOWNED...BY CALLING THE NATIONAL WEATHER SERVICE OFFICE
IN NEWPORT AT 1-800-889-6889.
&&
LAT...LON 3555 7742 3567 7748 3582 7722 3557 7709
TIME...MOT...LOC 0147Z 246DEG 14KT 3562 7740
HAIL...1.00IN
WIND...60MPH
$$
DAG1 follow-up statement
389
WWUS52 KMHX 300204
SVSMHX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1004 PM EDT WED JUN 29 2016
NCC013-117-147-300215-
/O.CON.KMHX.SV.W.0033.000000T0000Z-160630T0215Z/
BEAUFORT NC-MARTIN NC-PITT NC-
1004 PM EDT WED JUN 29 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT
FOR NORTHWESTERN BEAUFORT...SOUTHWESTERN MARTIN AND NORTHEASTERN PITT
COUNTIES...
AT 1004 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PITT
GREENVILLE AIRPORT...OR NEAR GREENVILLE...MOVING EAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
GREENVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
PLEASE SEND YOUR REPORTS OF HAIL AND/OR WIND DAMAGE...INCLUDING TREES
OR LARGE LIMBS DOWNED...BY CALLING THE NATIONAL WEATHER SERVICE OFFICE
IN NEWPORT AT 1-800-889-6889.
&&
LAT...LON 3559 7732 3572 7737 3582 7722 3561 7711
TIME...MOT...LOC 0204Z 247DEG 16KT 3565 7730
HAIL...1.00IN
WIND...60MPH
$$
DAGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 9:30 PM EDT, 17 minutes earlier.
Area forecast discussion, Jun 29, 9:30 PM EDT, 17 minutes before
Area Forecast Discussion National Weather Service Newport/Morehead City NC 930 PM EDT WED JUN 29 2016 .SYNOPSIS... A weak cold front will meander north and south across the area through the weekend and into early next week with an unsettled pattern continuing over the region. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... As of 930 PM Wednesday...Strong/severe convection ongoing over central NC this evening is moving/developing eastward into the coastal plain counties. Think loss of diurnal heating will limit it's severe potential across eastern NC but 30 kts of bulk shear should be enough to sustain current multi-cellular activity through the evening hours. Have increased pops slightly inland and extended the higher precipitation chances out to 06Z. Surface analysis indicates the surface cold front extending from the Albemarle Sound west across the northern coastal plain. It appears the cold pool over central NC is strong enough to push this boundary south across the entire area overnight with a light easterly flow developing across the area. This flow may be more conducive to the development of widespread low clouds and patchy fog late tonight than we thought earlier. Lows will range from the upper 60s/lower 70s inland to the lower to middle 70s. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/... As of 410 PM Wednesday, most all guidance points to a more active sea breeze on Thursday. Airmass will be moderately unstable with LI's in the -5 to -6 range. Combination of sea breeze and weak troughing inland should act to enhance any convective activity during the afternoon and evening. Much of inland eastern NC is under a Marginal Threat of severe weather Thursday afternoon and evening with the primary threat being gusty winds with perhaps some marginally large hail. Temperatures will be fairly uniform with highs mid/upper 80s. && .LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/... As of 330 PM Wednesday...Unsettled weather pattern will continue through early next week as a frontal boundary remains over Eastern NC. Thursday night through Monday... Broad mid-upper level trough will persist through Friday and then becoming more zonal on Saturday. While at the surface the frontal boundary will lift north and west of our FA Thursday night through Saturday. Frontal boundary will start to move slowly southward on Saturday as another cold front approaching from the Midwest. Threat of scattered showers and thunderstorm continues for Friday and Saturday, mainly diurnally driven. Have increased POPs for Saturday as 12z NAM/GFS and 00z ECMWF has the boundary moving a little quicker compared to previous runs and stalling across Eastern NC. Due to deep moisture convergence and high PW across, expecting heavy rain across the area. The frontal boundary will continue to remain across the area through Monday before washing out or moving farther across our southern zones. Temps are expected to be near normal with highs in the upper 80s to around 90s inland and mid 80s coast with overnight lows in the low to mid 70s. Monday night through Wednesday...The latest models differs with the next feature affecting the region. GFS has a strong shortwave moving out from the Midwest Monday night with a low developing over the Middle Atlantic states, while ECMWF is much weaker with the energy and the development of the low. What is consistent is a frontal boundary affecting the area on Wednesday. Have continued the mentioned of scattered showers and thunderstorms for each day as PW remain high (AOA 2 inches). Low level SW flow returns with gradual warm up expected. Temps are expected to be near normal with highs in the upper 80s to around 90s inland and mid 80s coast with overnight lows in the low to mid 70s. && .AVIATION /01Z THURSDAY THROUGH MONDAY/... Short Term /Through 18Z Thursday/... As of 635 PM Wednesday...Not seeing as strong of a signal in the observations and aviation guidance to support widespread sub VFR conditions overnight. The forecast soundings were drier in the lower levels than last night and the NARRE and HRRR guidance was indicating primarily VFR conditions. Will continue with previous forecast of MVFR visibilities but will not a forecast a ceiling as am not convinced widespread low clouds develop due to the shallowness of forecast moisture profiles overnight. Expect VFR conditions Thursday outside scattered afternoon showers and thunderstorms. Long Term /Thursday Night through Monday/... As of 330 PM Wed...Mainly VFR conditions with scattered showers and thunderstorms each day, mainly diurnal driven. Brief periods of sub-VFR conditions are possible with heavier downpours. Possible brief patchy fog and stratus each morning as low level moisture will be high and calm/light winds. && .MARINE... Short Term /Tonight and Thursday/... As of 930 PM Wednesday...Had to revamp the wind forecast tonight into Thursday. The surface cold front was currently located across the northern waters and Albemarle Sound. It now appears that this boundary is going to driven south through all the waters overnight with the flow become northerly later tonight then easterly toward dawn. Sustained speeds will be 10 to 15 KT. Thursday winds will veer to the south 10 to 15 KT. Seas, per local NWPS/SWAN model should continue at 2-3 feet. Long Term /Thursday Night through Monday/... As of 330 PM Wed...Frontal boundary will remain stalled across the region. Winds will generally be southerly, 5-15 knots through Friday, and increasing to 10-20 knots Friday night. Seas will mainly be 2-4 feet, but could see seas building up to 5 feet along the outer periphery of our coastal zones late Friday into Saturday. The front will push southward into the area Saturday and then stall across the NC waters into early next week. Wind directions becomes tricky Sunday and into early next week due to the placement of the frontal boundary. Expect 5-15 knots mainly N/NE behind the front and SW ahead of it. Expect scattered showers and thunderstorms over the coastal waters during each afternoon. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...None. MARINE...None. && SYNOPSIS...JME/CTC NEAR TERM...JME/CTC SHORT TERM...CTC LONG TERM...BM AVIATION...JME/BM MARINE...JME/CTC/JBM/BM
Hazardous weather outlook, Jun 29, 4:21 AM EDT, 17 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 421 AM EDT WED JUN 29 2016 NCZ029-044>047-079>081-090>095-098-103-104-300830- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW- OUTER BANKS DARE-OUTER BANKS HYDE- 421 AM EDT WED JUN 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS WILL BE POSSIBLE THROUGH THE PERIOD. A FEW STORMS COULD BE STRONG TO SEVERE THURSDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 29, 9:23 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 923 PM EDT WED JUN 29 2016 NCZ044-300200- PITT- 923 PM EDT WED JUN 29 2016 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL PITT COUNTY... AT 923 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR FARMVILLE... MOVING NORTHEAST AT 20 MPH. WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... GREENVILLE...WINTERVILLE...FARMVILLE...EAST CAROLINA UNIVERSITY...PITT GREENVILLE AIRPORT...DOWDY FICKLEN STADIUM AND SIMPSON. SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS... POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS. LAT...LON 3550 7748 3560 7760 3581 7738 3557 7717 TIME...MOT...LOC 0123Z 240DEG 16KT 3558 7750 DAG
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 9:23 PM EDT | Special Weather Statement | MHX | Pitt | 37 min |
| Jun 29, 10:10 PM EDT | Special Weather Statement | MHX | Greene | 50 min |
| Jun 29, 10:18 PM EDT | Special Weather Statement | MHX | Martin | 42 min |
| Jun 30, 12:28 AM EDT | Special Marine Warning | MHX | 47 min | |
| Jun 30, 1:44 AM EDT | Special Weather Statement | MHX | Currituck | 46 min |
| Jun 30, 1:52 AM EDT | Special Weather Statement | MHX | Currituck | 38 min |
| Jun 30, 2:01 AM EDT | Severe Thunderstorm Warning | MHX | Dare | 29 min |
| Jun 30, 2:08 AM EDT | Special Marine Warning | MHX | 52 min | |
| Jun 30, 10:10 AM EDT | Special Marine Warning | MHX | 65 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.